Alert archive / Arkansas / River Flood Warnings in 2008

River Flood Warning 5, NWS Memphis, TN

March 3, 2008Clay County, Greene County, Arkansas

NWS Memphis, TN issued this river flood warning at Mar 3, 2008, 9:33 AM CST for Clay County, Greene County, Arkansas. It took effect at Mar 4, 2008, 12:00 AM CST. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2008, 9:33 AM CST (15:33 UTC)
In effect from
Mar 4, 2008, 12:00 AM CST
Expired
Mar 6, 2008, 9:00 PM CST
In force
69 hr
Issued by
NWS Memphis, TN
Flood severity
Minor

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Francis River at St. Francis (SFRA4).

Action stage
19 ft
Minor stage
22 ft
Moderate stage
27 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07040100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Mar 3, 5:05 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 3, 5:05 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CST MON MAR 3 2008

.DISCUSSION...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM POSITIONED OVER NEW
MEXICO EARLY THIS MORNING WILL CONTINUE TO MOVE EAST ACROSS THE
SOUTHERN PLAINS STATES TODAY. A SURFACE LOW PRESSURE SYSTEM HAS ALREADY
DEVELOPED OVER CENTRAL TEXAS THIS MORNING AND IS FORECAST TO MOVE
NORTHEAST AND DEEPEN AS IT TRACKS ACROSS SOUTHERN ARKANSAS THIS
AFTERNOON AND ACROSS WEST TENNESSEE TONIGHT.

AHEAD OF THE SURFACE LOW...MOISTURE WILL BE DRAWN NORTHWARD ACROSS
THE LOWER MISSISSIPPI VALLEY AND INTO THE MID SOUTH. THERE DOES
REMAIN SOME UNCERTAINTY AT THIS TIME AS TO HOW FAR NORTH +60F
DEWPOINT TEMPERATURES RETURN...AS A LOWER DEWPOINT MODIFIED
CONTINENTAL POLAR AIRMASS REMAINS ENTRENCHED OVER MUCH OF THE
SOUTHEAST U.S. AND IS STILL BEING ADVECTED OVER THE MID SOUTH
UNDER SOUTHEAST LOW LEVEL FLOW. LATEST 06Z NAM AND GFS MODEL
GUIDANCE THOUGH CONTINUES TO INDICATE THAT LOW 60+F DEWPOINTS WILL
STILL BE DRAWN UP INTO AT LEAST NORTH MISSISSIPPI TO THE SOUTHEAST
OF THE SURFACE LOW TRACK. IN THESE LOCATION...IT IS POSSIBLE THAT MODEST
INSTABILITY WILL DEVELOP WITH MUCAPES BETWEEN 500-1000J/KG...LI/S
BETWEEN -1C AND -2C...AND MID LEVEL LAPSE RATES AROUND 6.5C/KM.
AGAIN...THERE STILL REMAINS SOME UNCERTAINTY AND THIS WILL PLAY AN
IMPORTANT ROLE CONCERNING THE OVERALL EXTENT OF SEVERE WEATHER.
ATMOSPHERIC SHEAR (0-6KM BULK SHEAR EXCEEDING 80KTS) AND HELICITY
(0-1KM SRH APPROACHING 450M2/S2) REMAINS MORE THAN SUFFICIENT TO
SUPPORT SUPERCELL THUNDERSTORM DEVELOPMENT...BUT WILL AGAIN HINDGE
ON WHETHER INSTABILITY BECOMES STRONG ENOUGH TO SUPPORT SUSTAINED
UPDRAFT DEVELOPMENT.

BY LATER THIS AFTERNOON...A POWERFUL MID LEVEL JET MAX IN EXCESS OF
100 KTS IS FORECAST TO EJECT NORTHEAST OUT OF THE BASE OF THE UPPER
TROUGH AND OVERSPREAD PORTIONS OF THE DEVELOPING LOW LEVEL WARM
SECTOR LATER THIS AFTERNOON AND OVERNIGHT. THIS LARGE SCALE FORCING
SHOULD HELP TO STRENGTHEN ONGOING THUNDERSTORMS ALREADY ALIGNED
ALONG THE COLD FRONT AS IT MOVES INTO THE DELTA REGION OF EAST
ARKANSAS AND NORTHWEST MISSISSIPPI. IT APPEARS THAT DISCRETE
SUPERCELL THUNDERSTORM DEVELOPMENT AHEAD OF THE LINE MAY BE
LIMITED AND CONFINED TO AREAS IMMEDIATELY AHEAD OF AN INTENSIFYING
SQUALL-LINE...AS THE LOW LEVEL WARM SECTOR CONTINUES TO NARROW AS
THE SURFACE LOW PRESSURE SYSTEM MAY BEGIN TO OCCLUDE OUT. ANY
DISCRETE SUPERCELL THUNDERSTORMS THAT CAN DEVELOP OUT AHEAD OF THE
LINE WOULD POSE A THREAT FOR DAMAGING WINDS...LARGE HAIL...AND
TORNADOES. CONFIDENCE ON DISCRETE SUPERCELL THUNDERSTORM
DEVELOPMENT AHEAD OF THE LINE REMAINS LOW.

THE LINE OF THUNDERSTORMS WITH A CONTINUED SEVERE THREAT SHOULD
SWEEP ACROSS MUCH OF NORTH MISSISSIPPI OVERNIGHT AS THE LOW
PRESSURE SYSTEM LIFTS NORTHEAST AND THE COLD FRONT SWEEPS EAST.
CONSIDERING THE LARGE AMOUNTS OF SHEAR AND CONTINUED MODEST
INSTABILITY...SUPERCELL THUNDERSTORMS EMBEDDED WITHIN THE LINE
WILL BE POSSIBLE ALONG WITH BOWING LINE SEGMENTS. SEVERE
THUNDERSTORMS EMBEDDED WITHIN THE LINE WILL POSE A THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES.

AFTER THE COLD FRONT MOVES THROUGH...MUCH COLDER AIR WILL FILTER
ACROSS THE AREA LATER TONIGHT AND TUESDAY. IN ADDITION...THE UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE AREA.
THIS WILL HELP TO DESTABLIZE THE AIRMASS AND ALLOW FOR RAIN
SHOWERS TO CHANGE TO SNOW SHOWERS...BEGINNING AFTER MIDNIGHT OVER
NORTHWEST PORTIONS OF THE FORECAST AREA AND TRANSITIONING EASTWARD
ON TUESDAY. THERE REMAINS THE POSSIBILITY FOR ACCUMULATING
SNOWFALL ACROSS AREAS NORTH OF LINE FROM JONESBORO ARKANSAS TO
HUNTINGDON TENNESSEE. THE GREATEST POTENTIAL FOR ACCUMULATING SNOW
WILL REMAIN ACROSS FAR NORTHEAST ARKANSAS WHERE 1 TO 3 INCHES WILL
BE POSSIBLE. THESE AMOUNTS SHOULD REMAIN IN THE ADVISORY CRITERIA
RANGE AND WILL LET THE DAYSHIFT ISSUE ANY POSSIBLE WINTER
HEADLINES AND REFINE POSSIBLE ACCUMULATIONS.

TUESDAY NIGHT THROUGH THE EXTENDED...THE UPPER LOW CENTERED OVER THE
OHIO VALLEY WILL QUICKLY PULL NORTHEAST WHILE HIGH PRESSURE BUILDS
OVER THE MID SOUTH BY WEDNESDAY MORNING. UNDER WEAK HIGH PRESSURE
WEDNESDAY SHOULD BE DRY WITH SEASONABLE TEMPS IN THE 50S. BY LATE
WEDNESDAY NIGHT A COLD FRONT WILL APPROACH THE MID SOUTH AND
PRECIPITATION CHANCES WILL BEGIN TO INCREASE. MEANWHILE A PIECE OF
UPPER LEVEL ENERGY OVER THE SOUTHWEST U.S. WILL MOVE INTO THE
SOUTHERN PLAINS CAUSING SURFACE LOW PRESSURE DEVELOPMENT ALONG THE
FRONT. THIS LOW WILL TRACK NORTHEAST ACROSS THE MID SOUTH ON
THURSDAY AND AS A RESULT HAVE INCREASED POPS. SOME WINTER WEATHER
MAY BE POSSIBLE ACROSS NORTHERN PARTS OF THE FORECAST AREA WITH THIS
SYSTEM DEPENDING ON THE TRACK OF THE LOW. AS THE LOW DEPARTS
THURSDAY NIGHT COLDER AIR WILL MOVE INTO THE REGION. FRIDAY WILL BE
BE BELOW NORMAL AND THERE IS A SLIGHT CHANCE OF SNOW AS AN ARCTIC
FRONT PASSES THROUGH FRIDAY NIGHT FOLLOWED BY A CHILLY SATURDAY.
TEMPS WILL START TO REBOUND ON SUNDAY WHEN HIGH PRESSURE SLIPS EAST
AND WINDS TURN AROUND TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  39  40  33 / 100 100  40  10
MKL  70  41  41  29 /  90 100  50  10
JBR  61  33  35  29 / 100 100  50  10
TUP  74  45  45  32 /  50 100  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

JLH/SJM
Hazardous weather outlook, Mar 3, 5:04 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
504 AM CST MON MAR 3 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
504 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
EAST-CENTRAL ARKANSAS AND NORTH MISSISSIPPI...GENERALLY SOUTH OF A
HELENA ARKANSAS TO CORINTH MISSISSIPPI LINE. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXTENDS FROM NORTH OF THE MODERATE RISK AREA TO
INTERSTATE 40.

A STRONG AREA OF LOW PRESSURE WILL MOVE INTO NORTH MISSISSIPPI
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
MID SOUTH MONDAY WITH SOME THUNDERSTORMS BECOMING SEVERE ACROSS
THE MID SOUTH...ESPECIALLY SOUTH OF INTERSTATE 40 MONDAY
AFTERNOON AND EVENING. THE TIME OF GREATEST THREAT IS BE BETWEEN 2
PM AND 8 PM CST WEST OF THE MISSISSIPPI RIVER...AND BETWEEN 4 PM
AND 2 AM CST EAST OF THE MISSISSIPPI RIVER...ALONG AND JUST AHEAD
OF A STRONG COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT IS
DAMAGING WINDS BUT LARGE HAIL...TORNADOES AND LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THE SEVERE THUNDERSTORMS.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 6 PM
THIS AFTERNOON. WINDS OF 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH
ARE EXPECTED.

AS COLDER AIR FILTERS INTO THE MID SOUTH LATE TONIGHT...RAIN WILL
CHANGE OVER TO SNOW ACROSS EXTREME NORTHEAST ARKANSAS AND AREAS
NORTH OF I-40 ON TUESDAY WITH LIGHT ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW SHOWERS WILL CONTINUE INTO TUESDAY AS AN UPPER LEVEL
TROUGH MOVES ACROSS NORTHERN SECTIONS OF THE MID SOUTH. TOTAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE NORTH OF A JONESBORO
ARKANSAS TO HUNTINGDON TENNESSEE LINE. THIS MAY RESULT IN MINOR
TRAVEL INCONVENIENCES...ESPECIALLY ACROSS EXTREME NORTHEAST
ARKANSAS WHERE THE HIGHER AMOUNTS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS
MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH THIS AFTERNOON AND
EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.

SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS LATE
TONIGHT INTO TUESDAY TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS TENNESSEE.

SJM

In the hours before

Special weather statement, Mar 3, 4:31 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CST MON MAR 3 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031630-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
431 AM CST MON MAR 3 2008

...SEVERE THUNDERSTORMS...HEAVY RAINFALL...STRONG WIND...AND
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE MIDSOUTH TODAY
AND TUESDAY AS A POWERFUL LOW PRESSURE SYSTEM MOVES THROUGH THE
AREA...

THERE IS MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
EAST-CENTRAL ARKANSAS AND NORTH MISSISSIPPI...GENERALLY SOUTH OF A
HELENA ARKANSAS TO CORINTH MISSISSIPPI LINE. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXTENDS FROM NORTH OF THE MODERATE RISK AREA TO
INTERSTATE 40. DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN
HAZARD...BUT LARGE HAIL AND A FEW TORNADOES MAY BE POSSIBLE AS
WELL...PARTICULARLY ACROSS NORTH MISSISSIPPI WHERE INSTABILITY WILL
BE GREATEST. THE BEST TIME FRAME FOR SEVERE STORMS WILL BE BETWEEN 2
PM AND 8 PM CST WEST OF THE MISSISSIPPI RIVER...AND BETWEEN 4 PM AND
2 AM CST EAST OF THE MISSISSIPPI RIVER...ALONG AND JUST AHEAD OF A
STRONG COLD FRONT.

WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED ACROSS
THE MID SOUTH TODAY AND TONIGHT. THIS MAY RESULT IN MINOR LOCALIZED
FLOODING.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH TODAY INTO THIS
EVENING FOR STRONG WINDS AROUND 25 MPH WITH GUSTS NEAR OR ABOVE 40
MPH...EVEN AWAY FROM THUNDERSTORMS.

SNOW ACCUMULATIONS OF 1 TO 3 INCHES MAY OCCUR NORTH OF A JONESBORO
ARKANSAS TO HUNTINGDON TENNESSEE LINE BETWEEN 3 AM AND NOON CST
TUESDAY AS THE UPPER LEVEL TROUGH MOVES THROUGH.  THIS MAY RESULT IN
MINOR TRAVEL INCONVENIENCES...ESPECIALLY ACROSS EXTREME NORTHEAST
ARKANSAS WHERE THE HIGHER AMOUNTS COULD OCCUR.

ALL INTERESTS ACROSS THE MIDSOUTH ARE ENCOURAGED TO PAY CLOSE
ATTENTION TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE REGARDING THIS HIGH IMPACT WEATHER SYSTEM.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:17 AM CSTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more14 hr
Mar 3, 4:01 PM CSTSevere Thunderstorm WarningMEGCoahoma44 min
Mar 3, 5:57 PM CSTSevere Thunderstorm WarningMEGMarshall48 min
Mar 3, 2:56 PM CSTFlash Flood WarningMEGShelby6 hr
Mar 3, 9:30 AM CSTFlash Flood WarningMEGClay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more12 hr
Mar 3, 2:45 PM CSTSnow AdvisoryMEGClay, Greene, Lawrence, Randolph6 hr

Nearby

River Flood Warnings in Arkansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.